Hail, Albany
- When
- August 1, 4:12 PM MST
- Where
- Albany County, 2.08 mi NE of Laramie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.330, -105.560
A severe storm formed and moved across Albany County producing hailstones reported up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe storm formed and moved across Albany County producing hailstones reported up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 1:08 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 208 PM MDT Sat Aug 1 2020 .SHORT TERM...(This evening through Sunday) Issued at 210 PM MDT Sat Aug 1 2020 Forecast concerns deal with severe thunderstorm possibility Sunday afternoon. Currently...Frontal boundary lays roughly along the east slopes of the Laramie Range this afternoon...up into northeastern Wyoming. East of the front...dewpoints have climbed into the mid and upper 50s across the Panhandle to near Torrington. West of the front...mid 30 Tds reported west of the Laramie Range. Radar showing convection mainly south of our CWA across north central Colorado. Mid level cap in place on forecast soundings this afternoon around 600mbs. Do not think we will see much in the way of severe thunderstorms today. Hires guidance does show a few storms over the Laramie Range and near Laramie in southern Albany County this afternoon that may reach the strong category. So afternoon shift will have to be on the alert. Sunday...that mid level cap erodes as we get a little cold air advection with a clipper shortwave moving through the northwest flow. Steepening lapse rates across southeast Wyoming down here near Laramie and Cheyenne. Zero to 6km shear pretty high Sunday afternoon increases to near 50kts. SPC has a Marginal Risk for severe storms Sunday afternoon. Would expect that could possibly climb to a Slight Risk in later updates. Could see some pretty large hail Sunday afternoon with these high shear values. .LONG TERM...(Sunday night through Saturday) Issued at 210 PM MDT Sat Aug 1 2020 Storms continue into Sunday evening at least through 03Z before decreasing. Upper ridge remains in place to our west with disturbances moving through the northwest flow...interacting with monsoonal moisture in place for daily chances of showers and thunderstorms. Upper shortwave moves through the ridge Tuesday that could push another front into the area. Believe this would be our next chance for severe storms as a 60kt 250mb jet moves through the area with the front. This pattern does not change until at least next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1138 AM MDT Sat Aug 1 2020 VFR flight conditions expected for the next 6 hours for the Panhandle terminals. SE WY terminals can see VCSH/VCTS between 21Z-0Z, which will cause gusty erratic winds at times. Reduced VIS to MVFR flight conditions is possible during this time for the SE WY terminals. Wind gusts up to 20 knots possible with the strongest VCTS near terminals. && .FIRE WEATHER... Issued at 210 PM MDT Sat Aug 1 2020 Critical afternoon humidity expected on a daily basis across lower elevations of Carbon County through the middle of next week. Looks like winds stay below critical levels though as high pressure remains over the area. We do get surges of monsoonal moisture into the areas...especially along and east of the Laramie Range that will bring chances for thunderstorms and wetting rains. Fire weather concerns look to be on the low end...but if winds begin to increase across Carbon County...we will have to deal with fire weather headlines. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...BW FIRE WEATHER...GCC
Hazardous Weather Outlook...CORRECTED National Weather Service Cheyenne WY 624 AM MDT Sat Aug 1 2020 WYZ104-105-109>115-021045- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 624 AM MDT Sat Aug 1 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon and early evening thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to scattered afternoon and evening thunderstorms will develop each day. The threat for severe weather is low. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 021045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 624 AM MDT Sat Aug 1 2020 This hazardous weather outlook is for the western Nebraska Panhandle...portions of east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon and evening thunderstorms will develop. Severe weather is not expected, however a few strong thunderstorms with gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to scattered afternoon and evening thunderstorms will develop each day. A few severe thunderstorms with large hail and damaging winds will be possible Sunday afternoon over southeast Wyoming. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 313 PM MDT Sat Aug 1 2020 WYZ116-117-012145- South Laramie Range-South Laramie Range Foothills- 313 PM MDT Sat Aug 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES... At 312 PM MDT, a strong thunderstorm was located near North Crow Campground, or 14 miles east of Laramie, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Granite Springs Reservoir, North Crow Campground, Federal, Granite Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground and Buford. This includes Interstate 80 in Wyoming between mile markers 335 and 340. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4134 10543 4142 10531 4124 10498 4106 10529 TIME...MOT...LOC 2112Z 323DEG 13KT 4131 10531 Braun
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Sat Aug 1 2020
WYZ115>117-012330-
South Laramie Range-South Laramie Range Foothills-Laramie Valley-
503 PM MDT Sat Aug 1 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...
At 503 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of University Of Wyoming
War Memorial Stadium to near North Crow Campground. Movement was
south at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Laramie, Tie City Campground, Vedauwoo, Federal, Tie Siding,
University Of Wyoming War Memorial Stadium, Crystal Lake Reservoir,
Crystal Lake Campground, Vedauwoo Campground, Buford, Granite Springs
Reservoir, North Crow Campground, Granite Springs Campground, The
Buttes and Yellow Pine Campground.
This includes Interstate 80 in Wyoming between mile markers 309 and
350.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 10572 4147 10560 4135 10512 4100 10497
4100 10529
TIME...MOT...LOC 2303Z 356DEG 26KT 4143 10558 4130 10522
BraunThe Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913225.